Incidence of Intoxications in the Emergency Department of Galati Hospital with Examples of Cardiovascular Effects of MDMA Intoxication
Liliana Dragomir, Virginia Marina, Mihaela Anghele, Aurelian-Dumitrache Anghele, Cosmina Alina Moscu
Diagnostics March 10, 2023 DOI: 10.3390/diagnostics13050940 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Observational study Peer reviewed |
|---|---|
| Population | Patients aged 17 years and over presenting with poisoning to the Emergency Departments of a large tertiary hospital in Bucharest, Romania |
| Topics | MDMA |
| Keywords | Methylen-dioxy-methamphetamine Intoxication Serotonin drug |
| Key findings | Poisoning among patients aged 17 and over accounted for 3.2% of all emergency department patients at a large tertiary hospital in Bucharest; more than one substance was used in a third of poisonings. Intoxication with 'ethnobotanics' (Legal Highs) was most frequently observed, followed by amphetamine-group drugs, and most patients were male. The authors suggest further research on hazardous alcohol consumption and drug abuse. |
Abstract
MDMA (3,4-methylenedioxymethamphetamine; commonly referred to as “Molly” or “ecstasy”) is a synthetic compound, structurally and pharmacologically similar to both amphetamines and mescaline. MDMA differs somewhat from traditional amphetamines in that it is not structurally similar to serotonin. Cocaine is rare and cannabis is consumed less frequently than in Western Europe. Heroin is the drug of choice for the poor in Bucharest, Romania’s capital of two million people, and alcoholism is common in villages where more than a third of the population lives in poverty. By far, the most popular drugs are Legal Highs (Romanians call them “ethnobotanics”). All of these drugs have significant effects on cardiovascular function that contribute significantly to adverse events. Most adverse cardiac events occur in young adults and are potentially reversible. Poisoning among patients aged 17 years and over was commonly seen in the Emergency Departments of a large tertiary hospital in the city centre, accounting for 3.2% of all patients. In a third of the poisonings, more than one substance was used. Intoxication with ethnobotanicals was the most frequently observed, followed by use of drugs from the amphetamine group. The majority of patients presenting to the Emergency Department were male. Therefore, this study suggests further research on hazardous alcohol consumption and drug abuse.
Comparable studies
Other observational and cohort studies on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| Subjective Reports of the Effects of MDMA in a Clinical Setting Individuals who took MDMA in a clinical setting | 1986 | Observational study | |
| Memory impairment in abstinent MDMA ("Ecstasy") users Abstinent MDMA users | 1998 | Observational cohort | |
| Impaired cognitive performance in drug free users of recreational ecstasy (MDMA) Otherwise healthy young people | 2000 | Observational | |
| The Psychological and Physiological Effects of MDMA on Normal Volunteers Older, more educated, drug-experienced individuals | 1986 | Observational cohort | |
| Cognitive performance in recreational users of MDMA or 'ecstasy': evidence for memory deficits Young people who were regular or novice MDMA users, or non-users | 1998 | Observational cohort | n = 30 |
Citations in the library
Cites 4
- MDMA, methamphetamine, and CYP2D6 pharmacogenetics: what is clinically relevant? Frontiers in Genetics 2012
- Methylenedioxymethamphetamine (MDMA, “Ecstasy”) Pediatric Emergency Care October 1, 2000
- MDMA Induced Cardio-toxicity and Pathological Myocardial Effects: A Systematic Review of Experimental Data and Autopsy Findings. Cardiovascular toxicology December 2019
- Ecstasy induced acute systolic heart failure and Non-Ischemic Cardiomyopathy in a young female: a rare case report and literature review Journal of Community Hospital Internal Medicine Perspectives September 6, 2019